A British student jumped out of a plane to her death after suffering "virtually undocumented" side-effects to an anti-malaria drug that has been prescribed for over 50 years.
Teenager Alana Cutland died aged just 19 following the incident in Madagascar in July 2019 leaving behind devastated parents Neil and Alison Cutland, both 64.
She had been taking doxycycline – an anti-malaria drug which is also prescribed to treat bacterial infections, skin disorders and has been used in the ongoing fight against the coronavirus pandemic.
The Cambridge University student was in Madagascar on a research project studying blue crabs.
An investigation into Alana’s death discovered she had suffered a "psychotic" event which led to her death in which she plunged 5,000 feet from the sky into a jungle.
Coroner Tom Osborne said during an inquest in August in Milton Keynes that Alana had "suffered a psychotic delirium event that led to her behaviour and death".
He said it was "quite apparent" that the reaction was caused by the drug, warned there was "nothing on the drug information leaflet that either highlights or mentions this possibility," and an investigation has been subsequently launched.
The coroner continued that information sent to patients about doxycycline should be reviewed.
Bungling thief caught sitting in car he couldn't start by family whose home he burgled
He added: "If she or her parents have been aware of this possible side-effect they may have been able to intervene earlier to avoid her death."
Alana’s said in a statement: "We realise that such drugs have an important role to play, but it shocked us to discover that such a severe side effect could be virtually undocumented."
The heartbroken parents said they have been "surrounded by the love and support of countless people" since Alana’s death.
They added: "We rejoice in Alana's life, her amazing talent for modern dance and ballet, her academic achievements that made us so proud, and the sheer sense of fun that she brought to every room that she walked into.
"We think of Alana every single day and miss her dearly."
Meanwhile, an MHRA spokeswoman told the BBC that the "suspected association between doxycycline and psychotic disorder" was being investigated.
They said: "Our independent expert committee has advised that the available evidence is currently insufficient to support a causal association, and has asked us to gather further information."
Source: Read Full Article